Hail, Johnson
- When
- April 7, 7:32 PM CST
- Where
- Johnson County, 0.88 mi NE of Olathe
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.890, -94.810
Thunderstorms were observed across extreme eastern Kansas, during the evening hours of April 7, 2013, till just past midnight on April 8, 2013. The thunderstorms developed ahead of an advancing storm system in the Central Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Thunderstorms were observed across extreme eastern Kansas, during the evening hours of April 7, 2013, till just past midnight on April 8, 2013. The thunderstorms developed ahead of an advancing storm system in the Central Plains. Hail up to an inch in diameter was observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 7, 5:55 PM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 655 PM CDT Sun Apr 7 2013 .MESOSCALE DISCUSSION... Issued at 654 PM CDT SUN APR 7 2013 Convection is starting to expand across cntrl/ern KS in response to a strengthening low-level jet. This jet will continue to intensify and nose into ern KS/wrn MO through the late evening, and into northern MO overnight. Convergence ahead of the jet will be adequate for continued upscale growth of this convection into the KC metro through 10 PM and into northern/eastern parts of the forecast area after midnight. Instability through this time will be decreasing so severe threat should be somewhat marginal. In fact, latest RAP soundings indicate surface dewpoints around 60F needed for any surface-based instability at all, and this may be hard to achieve given upstream dewpoints only in the mid/upper 50s. Still, good theta-e advection in the LLJ combined with increasing low-level helicity and adequate deep-layer shear could lead to a threat for large hail in elevated storms through the late evening. && .SHORT TERM...(This Evening through Monday Afternoon) Issued at 411 PM CDT SUN APR 7 2013 This Evening and Tonight: Modest moisture advection continues to raise dewpoints into the lower to mid 50s across our southwestern zones, generally along and south of Highway 50. Cloud cover has inhibited warmer temperatures but we are still seeing afternoon temperatures in the low to mid 70s. A nebulous/weakly defined warm front, evident by a slight wind shift and greater dewpoints over southeastern KS and west central MO. Convection has initiated in south central KS and the anticipation is that this area of storms will propagate eastward and impact mainly portions of southeast KS and southwest MO. There is a tight gradient of instability along and south of the forecast area and given the supercellular structure of the initial convection and it's eastward movement there is enough uncertainty to keep a watch south of the area for now. If instability can build more northward into the forecast area, there is ample deep layer shear to support organized convection, likely in the form of supercells initially, with a threat for large hail and strong winds. Additional convection may develop later this evening over central to eastern KS and move eastward into extreme eastern KS and MO during the overnight hours. The severe threat looks more marginal with those storms, should they develop, but they could still produce marginally severe hail and strong winds. These storms would likely track eastward along the instability gradient/warm front, which would likely generally run from east to west along the I-70 corridor. So strong to possibly severe storms may affect the region during the overnight hours with the most likely timing being around midnight, give or take a few hours either way. Monday: With the area likely to be in the wake of overnight convection, low clouds possibly lingering into the late morning and afternoon hours, have trimmed precipitation chances considerably and confined them to our eastern zones. Cloud cover will likely keep temperatures from getting as warm as the previous two days, but we will still see highs in the lower 70s. The exception may be in our northwest were cloud cover may diminish earlier leading to longer sun. .LONG TERM...(Monday Evening through Sunday) Issued at 411 PM CDT SUN APR 7 2013 Monday Evening into Tuesday... With a front in the vicinity of our Iowa border, expectations are that the nocturnal low level jet will kick off overnight convection. Models are not shy about advertising several hundred J/KG of MUCAPE advecting over the front as the jet kicks in, but soundings point at thunderstorms being elevated in nature, so the severe threat is looking only marginal. However, with precipitable water values of 1 inch plus, heavy rain could be an issue with any storms that develop. As the day arrives Tuesday, convection will likely be shifting out of our region from the overnight hours, though some lingering activity might stick around through mid-morning. Much of the day should be rather nice, with warm southerly winds prevailing helping support highs in the upper 60s and 70s. However, soundings still show the region remaining rather capped through the day, so currently not expecting any additional daylight thunderstorm activity in our forecast area. However, with a cold front moving in our direction through Kansas, thoughts are that central and north central Kansas could have a lot of afternoon activity, which would congeal and shift east into us Tuesday night. Tuesday Night into Wednesday... Expecting the main thrust of the strong to severe storms to arrive in the evening to overnight hours of Tuesday night. Convection from the daylight hours of Tuesday will likely be closing in on, or have reached, our forecast area by the evening hours. Support from the upper level dynamics and surface front will provide us with plenty of opportunity to keep convection going into and through the overnight hours. The nocturnal jet ahead of the advancing front will have its opportunity to enhance the convective potential late Tuesday night as the front moves through bringing the threat of severe thunderstorms to the entire region. The slow frontal progress could keep rain going into and through the day Wednesday, with post frontal showers across the far northern and western reaches of the forecast area. There could be a small window of opportunity for more thunderstorms in the warm sector ahead of the front, east of a west central to northeast Missouri line during the morning and afternoon hours. Thursday through Sunday... Cooler weather will great this period thanks to the cold front that moved though the region Tuesday night/Wednesday. The axis of the west CONUS trough will shift east through Missouri Thursday night, likely providing us with some of the coolest temperatures of the work week as the center of the cool Canadian high slides across. This will likely make Thursday night lows possibly below freezing over a large portion of northern Missouri and eastern Kansas Thursday night, with more limited freezing conditions again Friday night. However, the cool surface high that will be dominating the Plains will quickly shift east, allowing a warming return flow to reestablish itself by Saturday. This return flow will allow near normal temperatures to prevail again for next weekend. As for precipitation, not a lot is expected in these outer periods. Flow across our section of the Plains States continues to look rather flat and zonal at the tail end of the work week and through the weekend, with only a hint of a shortwave moving across the Plains next weekend. This should keep us dry through the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 654 PM CDT SUN APR 7 2013 Convection is growing in coverage and intensity over central/eastern KS at this time, and this trend should continue through the evening. Storms could become fairly widespread across ern KS/wrn MO over the next few hours with the peak occurring near KC around 02Z to 04Z. Some of the stronger storms could produce hail. Cig forecast after this time becomes tricky, but chances for prolonged MVFR cigs appear high enough to maintain a prevailing group through at least sunrise. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && MESOSCALE...Hawblitzel SHORT TERM...CDB LONG TERM...Cutter AVIATION...Hawblitzel
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 648 PM CDT SUN APR 7 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-081115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 648 PM CDT SUN APR 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND EASTERN KANSAS THIS EVENING. THESE THUNDERSTORMS WILL MOVE ACROSS THE NORTHERN HALF OF MISSOURI DURING THE OVERNIGHT HOURS. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STORMS COULD PRODUCE LARGE HAIL AND POSSIBLY STRONG WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH MONDAY NIGHT...HOWEVER WIDESPREAD ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. ON TUESDAY...A STRONG STORM SYSTEM WILL MOVE EASTWARD PUSHING A COLD FRONT TOWARDS THE REGION. STRONG TO SEVERE STORMS MAY DEVELOP ALONG THIS FRONT AS IT MOVES ACROSS KANSAS TUESDAY AFTERNOON AND EVENING...REACHING MISSOURI DURING THE OVERNIGHT HOURS. THERE WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA TUESDAY NIGHT AND ALL CONCERNED PARTIES ARE URGED TO CONTINUE MONITORING FOR THE LATEST FORECAST INFORMATION. IN ADDITION TO POSSIBLE SEVERE WEATHER... SEVERAL ROUNDS OF RAINFALL MAY LEAD TO LOCAL FLOODING ISSUES ON AREA RIVERS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS MAY BE NEEDED TONIGHT WITH THE STRONGER STORMS. SPOTTER ACTIVATION WILL LIKELY BE NEEDED TUESDAY EVENING AND NIGHT. BAILEY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
726 PM CDT SUN APR 7 2013
KSZ104-105-MOZ028-029-037-080100-
CLAY MO-JACKSON MO-JOHNSON KS-PLATTE MO-WYANDOTTE KS-
726 PM CDT SUN APR 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY IN
EAST CENTRAL KANSAS...AND WYANDOTTE COUNTY IN NORTHEAST KANSAS...AND
SOUTHEASTERN PLATTE...NORTHWESTERN JACKSON AND SOUTHWESTERN CLAY
COUNTIES IN WEST CENTRAL MISSOURI UNTIL 800 PM CDT...
AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHAWNEE...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LAKE QUIVIRA...MERRIAM...KANSAS CITY KANSAS...PARKVILLE...KANSAS
CITY...RIVERSIDE...NORTH KANSAS CITY...GLADSTONE...SUGAR CREEK...
CLAYCOMO...KANSAS CITY DOWNTOWN...HOUSTON LAKE...PLATTE WOODS...
LAKE WAUKOMIS...NORTHMOOR...AVONDALE...OAKVIEW...PLEASANT VALLEY...
MAYWOOD AND MUNCIE.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 5.
I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423.
I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 14.
I-35 IN KANSAS BETWEEN MILE MARKERS 229 AND 235.
I-635 BETWEEN MILE MARKERS 0 AND 12.
I-435 LOOP FROM MILE MARKERS 4 TO 14...48 TO 59.
I-29 BETWEEN MILE MARKERS 0 AND 7.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3931 9455 3913 9440 3895 9485 3905 9491
3907 9491
TIME...MOT...LOC 0026Z 234DEG 41KT 3904 9480
HAWBLITZELSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
756 PM CDT SUN APR 7 2013
MOZ037-080130-
JACKSON MO-
756 PM CDT SUN APR 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON COUNTY UNTIL 830
PM CDT...
AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAYTOWN...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
INDEPENDENCE...BUCKNER...SIBLEY...LEVASY AND MAYWOOD.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-70 BETWEEN MILE MARKERS 7 AND 18.
I-435 LOOP FROM MILE MARKERS 61 TO 68.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3904 9456 3923 9424 3921 9421 3921 9419
3920 9417 3918 9419 3918 9415 3912 9410
3895 9449
TIME...MOT...LOC 0056Z 233DEG 34KT 3904 9444
HAWBLITZELPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
759 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM HAIL RAYTOWN 39.01N 94.47W
04/07/2013 M1.00 INCH JACKSON MO TRAINED SPOTTER
QUARTER SIZE HAIL OBSERVED AT 59TH AND STERLING.
&&
GAMISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
805 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 3 SW RAYTOWN 38.98N 94.50W
04/07/2013 M0.75 INCH JACKSON MO TRAINED SPOTTER
&&
GAMISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
810 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL INDEPENDENCE 39.09N 94.42W
04/07/2013 M1.00 INCH JACKSON MO TRAINED SPOTTER
&&
GAMISThe Pleasant Hill radar (KEAX), 48 km away, was scanning. The volume nearest the first event began at 01:34 UTC.
5 hail. Local standard time, as filed.
Nickel to quarter size hail was observed covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447956, 447957, 447958, 447959, 447960.